Do you have to go on Accutane before you have a Profractional laser? (photos)

I'm very interesting in getting the pro fractional laser done to my face for acne scarring . The dermatologist asked me if I still have breakouts. I told her if I do, they are few and far between. She recommended going on Accutane for several months before getting the laser performed. Is this a typical response? I do not want to go on Accutane again, I took it 9 years ago. Thanks!

Doctor Answers 3

Accutane and Lasers

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Based on the photo you provided, I would not suggest going back on Accutane. I normally suggest being off of Accutane for a minimum of 12 months prior to an aggressive laser treatment. I also suggest using a topical Retin-A product with Hydroquinone for at least a month prior to treating the skin with a fractionated laser. This combination will prepare your skin for the laser and may even help with the breakouts by helping with exfoliation. You would then discontinue using that product about 3 days prior to treatment and begin using it again about  2-4 weeks post procedure depending on your healing. I would like to suggest you seeing a local facial plastic surgeon for another opinion as well. I wish you the best!


New Orleans Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Accutane and Laser Treatments

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
In my opinion, you do not need to go back on Accutane based on your photo. Also, after being on Accutane you can not have ANY laser procedures done for 6 months after your last dose of the drug; as it is a contraindication due to photosensitivity.


I hope this answers your questions.


#Accutane  #lasertreatments   #fractional

Go back on Accutane or proceed with fractional laser

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
It is my opinion based on the photograph that you could get fractional laser resurfacing without going back on Accutane. Perhaps you can seek another opinion locally.

Dr H Karamanoukian
#RealSelf100 Member

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.